Texas, 2024Flash Flood and Flood in Texas, September 14 to 15, 2024
September 14 to 15, 2024 · NWS CRP · 3 events in 1 county or zone
A very strong thunderstorm peaked in intensity as it crossed from Mexico into the Laredo area on the night of September 14th. This initial storm contained heavy rain rates and weas then followed by a few other storms in wake during the early morning hours of the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong thunderstorm peaked in intensity as it crossed from Mexico into the Laredo area on the night of September 14th. This initial storm contained heavy rain rates and weas then followed by a few other storms in wake during the early morning hours of the 15th. This combination and the flash prone urban area lead to quick flooding on streets and water rescues. Frequent lightning impacted power lines and caused power outages across the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 14, 4:49 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Sep 14, 4:49 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
549 PM CDT Sat Sep 14 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Sunday night)
Issued at 133 PM CDT Sat Sep 14 2024
Key Message:
- Low to medium (20-40%) chance of showers and thunderstorms
tonight through the day Sunday for the Rio Grande Plains into
southern Coastal Bend
- Widespread moderate risk of heat-related impacts Sunday
Tropical Storm Ileana along the west coast of Mexico will advect
Pacific moisture and PVA eastern into portions of South Texas
tonight through Sunday. Latest guidance shows an axis of enhanced
moisture with PWATs 2.2-2.4" along the Rio Grande Plains into the
southern Coastal Bend. The aforementioned area (south and west of
I-37) will be the focus of showers and thunderstorms with a low to
medium chance (20-40%). There will be a distinct gradient of
moisture with the northern Coastal Plains and Victoria Crossroads
in an area of normal PWATs values 1.5-1.7".
The projected mid-level shortwave from Ileana will move eastward
into the NW Gulf Sunday night and be replaced by dry northwesterly
flow aloft as a ridge builds over Texas. Rain chances diminish
across the area Monday night.
Mostly cloudy skies over the Rio Grande Plains and southern
Coastal Plains will limit high temperatures to low 90s, whereas
the northern Coastal Plains and Victoria Crossroads will have more
breaks in clouds and less moisture, allowing for highs to climb
into the mid 90s. Heat index values will range from 105-109
primarily over the Coastal Plains, resulting in a moderate risk of
heat-related impacts. Lows will stay in the mid to upper 70s with
increased cloud cover tonight, but drier air and clearer skies
Sunday night will drop lows a few degrees, into the low to mid
70s. Tide levels will continue to remain below coastal flood
concerns as swell periods sit around 4 seconds with wave heights
of only 1-2 feet.
&&
.LONG TERM...
(Monday through next Friday)
Issued at 133 PM CDT Sat Sep 14 2024
Key Messages:
- Low to medium (20-35%) chance of showers and thunderstorms Monday
out west
- Moderate to Major risk of heat related impacts across the Brush
Country, and Minor to Moderate across the remainder of South Texas
through the end of the work week
The long term period begins with remnant deep moisture moving into
the region from the tropical system in the Pacific which will
combine with moisture also advecting in from the Gulf of Mexico.
Associated energy is expected to combine with the sea breeze which
will allow for at least a slight chance for showers and
thunderstorms to develop mainly in the Brush Country Monday. Some
drier air aloft should keep the showers and thunderstorms mostly in
check though. Looking forward through the end of the week, expect a
daily low chance for showers and thunderstorms each day with the
arrival of the sea breeze.
Temperatures will be in the 90s each day through the remainder of
the week. Expect heat indices to approach 110 with the presence of
that low level moisture. This is expected to lead to a Moderate to
Major risk for heat related impacts mainly in the Brush Country
though some isolated areas along the Coastal Bend cannot be ruled
out. For now though, expect Minor to Moderate for the remainder of
South Texas through the end of the week. With heat indices flirting
around that 110 mark, we will monitor the potential need for a heat
advisory.
&&
.AVIATION...
(00Z TAFS)
Issued at 542 PM CDT Sat Sep 14 2024
VFR conditions are currently in place across all terminals along
with southeasterly winds around 10-15 knots. A few gusts around 20
knots will be possible through the evening hours. As we have seen
the last few nights, another round of MVFR ceilings/visibilities
is possible at ALI/VCT from 10-14Z. Chances for showers and
thunderstorms will increase out west overnight as moisture streams
over the mountainous terrain of Mexico. Maintained the PROB30
mention at LRD where chances look the greatest. Introduced VCSH at
COT late tonight and at ALI/CRP Sunday afternoon as activity looks
to spread east. There is a low chance for TS at the eastern sites
on Sunday. Will be monitoring the trends through the day.
&&
.MARINE...
Issued at 133 PM CDT Sat Sep 14 2024
A weak south to southeast flow will persist through Monday. There
is a low 20% chance of showers and thunderstorms during the day on
Sunday as Pacific moisture advects from Pacific Tropical Storm
Ileana. Weak to moderate south to southeasterly flow will then
persist through the end of the week. There is a low (10-20%)
chance of showers and thunderstorms daily.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 78 90 76 92 / 0 10 10 10
Victoria 75 97 74 97 / 0 20 20 10
Laredo 79 90 76 95 / 30 40 20 40
Alice 77 94 74 96 / 0 20 10 20
Rockport 80 89 77 92 / 0 10 0 10
Cotulla 79 94 75 99 / 10 20 0 10
Kingsville 78 93 76 94 / 0 20 10 20
Navy Corpus 81 87 79 88 / 0 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...EMF
LONG TERM....NP
AVIATION...TC/95
In the hours before
Special weather statement, Sep 14, 8:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
921 PM CDT Sat Sep 14 2024
TXZ239-150245-
Webb TX-
921 PM CDT Sat Sep 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WEBB COUNTY THROUGH
945 PM CDT...
At 920 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of El Cenizo, or 15 miles north of San Ygnacio,
moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Laredo, Rio Bravo, El Cenizo, United South High School, St Augustine
High School South Laredo, and Laredo Community College.
This includes the following highways...
Interstate 35 near mile marker 1.
US Highway 83 between mile markers 718 and 734.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2727 9949 2730 9949 2731 9954 2734 9951
2735 9951 2741 9949 2745 9950 2748 9948
2750 9949 2750 9953 2753 9952 2742 9901
2727 9909 2727 9933 2732 9937 2726 9945
2726 9948
TIME...MOT...LOC 0220Z 201DEG 23KT 2725 9939
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TCSpecial weather statement, Sep 14, 8:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
947 PM CDT Sat Sep 14 2024
TXZ239-150315-
Webb TX-
947 PM CDT Sat Sep 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WEBB COUNTY THROUGH
1015 PM CDT...
At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
United South High School, or near Laredo, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Texas A&M, Laredo International
Airport, Botines, Unitec Industrial Park, Ranchos Penitas West,
United South High School, Ranchitos Las Lomas, St Augustine High
School South Laredo, Doctors Hospital Of Laredo, Laredo Country Club,
Laredo Community College, and Orvil.
This includes the following highways...
Interstate 35 between mile markers 1 and 23.
US Highway 59 between mile markers 802 and 824.
US Highway 83 between mile markers 694 and 734.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2727 9949 2730 9949 2731 9954 2734 9951
2741 9949 2745 9950 2749 9948 2750 9953
2757 9951 2761 9955 2760 9959 2761 9958
2764 9960 2763 9966 2786 9962 2778 9906
2727 9924 2727 9933 2732 9937 2726 9945
TIME...MOT...LOC 0246Z 193DEG 24KT 2747 9950
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TCEvent by event
1 flash flood, 1 lightning, 1 flood. Local standard time, as filed.
Flash Flood, Webb
- When
- September 14, 9:00 PM CST to September 15, 4:00 AM CST
- Where
- Webb County, 8.78 mi NW of Laredo to 7.65 mi SSW of Laredo
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 27.611, -99.590
TV station KGNS stated that law enforcement in Laredo reported several streets flooded and water rescues across the city. A total of 9 children and adults were rescued from their vehicle in flooded waters. Moderate to heavy rain was falling from 10 PM CST to 5 AM CST with flooded streets persisting through the rest of the morning.
Lightning, Webb
- When
- September 14, 9:00 PM CST to 11:00 PM CST
- Where
- Webb County, 1.5 mi N of (Lrd)laredo Intl Arp
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 27.561, -99.464
Lightning struck the 1600 block of Jacaman Rd, that resulted in a fire. Multiple power lines were reported down. There were temporary power outages across the city, with over 2,000 people without electricity through the morning hours on the 15th.
Flood, Webb
- When
- September 15, 4:00 AM CST to 11:00 AM CST
- Where
- Webb County, 7.07 mi NW of Laredo to 6.23 mi SSW of Laredo
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 27.602, -99.559
A few streets remained flooded through the morning hours across the city of Laredo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, September 14 to 16, 20241 death · $257,000 · EF0 · 27 events
- Heat in Texas, September 14 to 19, 202415 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 14, 20246 events
- Dense Fog in New Jersey, September 14, 20245 events
- Damaging Winds and Strong Wind in Texas, September 14, 202456 kt wind · 5 events
- Hail in Nebraska, September 14, 2024$5,000 · 1.5 in hail · 4 events
- Flash Flooding in Alabama, September 14 to 15, 20244 events
- Flash Flood and Heavy Rain in Florida, September 14 to 15, 20243 events
- Damaging Winds in South Dakota, September 14, 202453 kt wind · 3 events
- Dense Fog in Maryland, September 14, 20242 events
- Flood and Heavy Rain in Florida, September 14, 20242 events
- Dense Fog in Delaware, September 14, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217863, 1217865, 1217864.